in a confuffle!!!!??

right, well i am in a bit of a confuffle .. i'll try and expalain .... (here we go!)

right i had an attack biut 4 weeks ago which landed me in ITU for 3 days then a further 10days on a ward with 2 splats in between, one due to stupid nurse sprayin airfreshner!!! Anyway whilst in there i stupidly hurt my knee .. hard to belive sum one can do that while sittin in hospital in bed .. i m a natural blonde!!!

Anyway was discharged came home and was soo wheezy thinking i had another chest infection went to the docs on the thurs (discharged on tues afternoon), where they decided that i need nebs ASAP and after tehm not working and wheeze vvv auddible decided i needed lil green men ... pleaded not to go but i was over ruled!! Anyway this attack was different nd they gave me IM adrenaline.. never been given that before but it helped!! i was then kept infor another week , and i am gettin there slowly now.

Right my questions are ...

what does adrenaline do? why might i have been given it?

I am being seen at RBH, but the local hosp is now making me see old cons and chest clinc .... not sure why??? as well as RBH

I am now taking phyllincontin 225mg x2 a day after they started it on 1st admission stopped it and then put me back on it after aminophyline drip ... BUT bloods on discharge said that they couldnt detect any theophylline at all !!!??? not sure y any ideas why??

also bit off topic but as to my knee which locked and whenb i twisted it to straighten it, it 'poped' , is v painful, xray was clean ... minimal swelling but vvv painful can 'hobble' on it painfully and reange of movemnt it limited ... it no better now but my whole leg/ankle has swollen up and oits still as painful to walk on ... anyideas???

sorry for the long windedness of this post .. but i dunno whether i am cumin or going!!!

hope your all ok

katie xxxxx

11 Replies

oldestnewest
  • Hi Katielou,

    Sorry to hear that you've been having such a rough time recently; I hope you are on the mend a bit now.

    To try to answer some of your questions...

    Adrenaline is a natural hormone that is produced in your body in small quantities by your adrenal glands in 'fight or flight' situations. It acts on receptors in your body - the alpha and beta receptors, including the beta-2 receptors that salbutamol acts on - and has many effects. It does cause bronchodilation, but it also speeds up the heart (to a greater extent than salbutamol), increases the force with which the heart contracts, increases the blood pressure, increases blood supply to the muscles and brain, reduces blood supply to the gut and skin, and raises the blood sugar.

    It is used in asthma intramuscularly (and occasionally in extreme circumstances IV) when you are failing to respond to nebulisers. It can be used by paramedics, which is an advantage, as there are not many drugs other than nebs that can be used in that situation by them. It is less often used in hospital, as there are other, more specific drugs with fewer side effects that can be used if nebs are not working (eg IV salbutamol, IV aminophylline). It can be life-saving in a severe, sudden onset attack but it is a powerful, potentially dangerous drug - because it affects more than just the beta-2 receptors, the side effects can be severe. It can cause abnormal heart rhythms (although this is rare in young people) so if it is used, the person must be taken to hospital and monitored carefully.

    I don't know why you are being seen by your old chest cons as well as RBH, but it is not uncommon to be under two different teams, if one of them is a specialist team like RBH. I have been seen by RBH, and, longer ago, by the Brittle Asthma Unit at Heartlands, but I have always been under my local team in Nottingham as well, so that I have a team who know me 'on the ground' to care for me during admissions. It may be that RBH will take over your care completely, eventually, or it may be that your old chest cons will continue to look after you with advice from RBH. You don't mention whether you have been seen at RBH yet - sometimes the first appointment can take a while to come through, so it may be that the hospital want to make sure someone who knows you is keeping an eye on you for the time being until you get seen at RBH.

    As for your question about theophylline levels... how many days had you been taking the Phyllocontin when you had the blood test done? The IV aminophylline, once it is stopped, disappears from your blood stream very rapidly (within hours) and the tablets can take a few days to build up. The dose of Phyllocontin is also very variable from person to person - it might be that you have 'strong' liver enzymes, for want of a better word, that can break down the theophylline very rapidly, and you may therefore need a higher dose. Certain other tablets, cigarette smoking and alcohol, and even certain foods can also affect the levels. Your GP may want to repeat the test when you have been on it for a few days and then gradually increase the dose until you have therapeutic levels. Please don't increase it yourself without consulting your GP, though - taking too much and your levels going high can be very dangerous indeed.

    I'm sorry that your knee is causing problems on top of everything else. I'm not really an expert on knee problems (quite the reverse, in fact) but twisting injuries can cause damage to the ligaments or the cartilage, both of which can produce the symptoms you describe. I would take yourself back to your GP about that one - if they don't have any clues, the quickest way to get a specialist opinion is to get a referral to the local sports injuries clinic (I know it wasn't technically a sports injury but they will usually see you anyway!). It might be that just rest and elevation are required, or a bit of strapping for support, but with the degree of swelling you describe and the difficulty in moving it, I would get it checked out to be on the safe side.

    Hope this helps and all the various problems settle down soon.

    Take care

    Em H

  • thanks emh, can always rely on you for good advice :D

    the adrenaline defo worked it was weird how much it did work !! :)

    RBH have seen me were having contol of my total care, seein menzies gow and been booked for MORE tests .. oh fun!! whic is why i was baffeled to why i am sein old cons again .. maybe the hosp are bein safe!?

    i had been on theo for 6 days so ... there should have been a level and i wont touch the doses without docs say so!!

    the knee .. i am still not happy so i am off to docs tomorrow for beter pain killers at least!! and i tried resting i for 2 weeks in hosp ... so i duno !! i think i will steal some crutches!! it wud helP!!

    katie xx

  • Katie, how long after your took your last dose of phyllocontin was your blood test? It could be your liver simply clears it fast in which case some people benefit from moving to a 3 times a day routine.

    Bex

  • bex, i took my dose in the am and bloods were done late am so ...?

    and as for my knee i am now sittin in local costa... again waitin to see if i need surgery tom oh fun i just cant seem to keep away!!

    katie x

  • Hiya Katie, sorry about the knee being so bad I hope it is good news and that you don't need an op.

    I only asked cos the rate at which your liver processes phyllocontin (theophyline) is different for everyone. the peak time ie the time it should be at its highest in your body is between 4 and 6 hours after than it wears off or rather it comes out of your system. Some people process it so fast that they need to move to a 3 times a day 8 hourly regime. It might be worth talking about this with the RBH team. They can also do tests to see how you absorb theophylines but taking blood hourly after you have had your tablet. Not the nicest of things but worth doing if you are showing signs of processing it too fast as it helps them to work out how much you should be on and how often you should be taking it.

    Also theophylines come in different forms you will have heard some mention uniphylin or slo-phylin some people seem to be better suited to these rather than phyllocontin, again something to ask about if you are getting a zero on phyllocontin.

    Good luck

    Bex

  • I'm seen by RBH and local team as well. Local team take guidance from RBH on what to do long term but as it is your nearest hospital you are most likely to end up in in an emergency they like to know you and whats going on!

  • thanks bex,will talk to RBH when i see them next n old cons as well and see what is goin on

    as for the knee had the op now recoverin ...crutches + asthma + stairs = an interseting combination !!!!!!!!!!

  • Katie, so sorry you needed an op on your poor knee. What did they do exactly? I hope you make a good and speedy recovery.

    Good luck

    Bex

  • HI Katie Sorry to hear you have has a rough patch hope the knee settles quickly for you. Also that your lungs are bing good . Hugs for a speedy recovery.

    Jaycie x

  • well .... they thought it was torn cartilage and did and athroscopy to corect it, but when they actually got inside it looked ok so they arent sure if they corrected it before as they moved it about when i was 'under' so maybe they clicked what ever popped the first time back into place!! its a bit confusing but all i know is that it hurts!!

    hope you are all ok!!

    xxx

  • Katie, ouch ouch ouch! I hope it feels better soon.

    Hugs

    Bex

You may also like...